Debris Flow, East Slopes Northern Cascades
- When
- May 18, 4:10 PM PST to 4:30 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $1.0 million
- Reported by
- Newspaper
A large landslide sent a 100 foot wide swath of rock and mud down the north face of the Icicle Valley about 15 miles west of Leavenworth. This caused a temporary diversion of Doctor Creek, with boulders, trees, and mud spilling into Icicle Creek.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A large landslide sent a 100 foot wide swath of rock and mud down the north face of the Icicle Valley about 15 miles west of Leavenworth. This caused a temporary diversion of Doctor Creek, with boulders, trees, and mud spilling into Icicle Creek. Icicle Road was severely damaged and closed as a result at Ida Creek Campground. The creek was already swollen to near flood stage by unseasonably warm temperatures and snow melt. The estimated cost to build a new road where the slide occurred is one million dollars. A bridge was also damaged by the slide with an estimated damage amount of $40K.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 3:32 PM PST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT SUN MAY 18 2008
.SYNOPSIS...
RIVER FLOODING WILL REMAIN THE FOCUS AS MOUNTAIN SNOW MELTS AT A
RAPID RATE. AN UPPER LEVEL TROUGH WILL APPROACH THE REGION ON
TUESDAY USHERING IN COOLER AND UNSETTLED CONDITIONS.
&&
.DISCUSSION...
.TONIGHT...SNOWMELT CONTINUES AS A RIDGE OF HIGH PRESSURE REMAINS
OVER THE AREA. WINDS EXPECTED TO DECREASE SOMEWHAT OVERNIGHT...BUT
RATHER THAN GET WORDY ABOUT IT WILL CUT THIS SHORT AND ALLOW THE
DISCUSSION TO FOCUS ON THE HYDRO SITUATION. NUMEROUS WATCHES...
WARNINGS...AND ADVISORIES ARE IN EFFECT AND A RIVER STATEMENT HAS
BEEN UTILIZED TO SUMMARIZE ALL THE HYDROLOGIC HIGHLIGHTS IN EFFECT.
/PELATTI
MONDAY THROUGH WEDNESDAY...MODELS REMAIN IN GOOD AGREEMENT THIS
FORECAST PERIOD AS AN UPPER LEVEL TROUGH TAKES AIM ON THE
PACIFIC NORTHWEST. AS THE REGION TRANSITIONS TO SOUTHWEST FLOW ON
MONDAY WEAK ISENTROPIC LIFT WILL BRING SOME LIGHT RAIN TO THE
CASCADES MONDAY AFTERNOON THEN SPREAD ACROSS THE NORTHERN ZONES
MONDAY NIGHT. BEST CHANCE FOR PRECIP WILL BE TUESDAY AS A SURFACE
COLD FRONT SWEEPS THROUGH THE FORECAST AREA. THE REGION WILL BE IN
DIFFLUENT FLOW ALOFT WITH ADDED SUPPORT FROM A JET MAX SLIDING
OVER THE INLAND NORTHWEST. QPF IS EXPECTED TO BE AROUND A TENTH OF
AN INCH IN THE VALLEYS WITH 2 TO 3 TENTHS FALLING IN THE IDAHO
PANHANDLE MOUNTAINS. WHILE THE 12Z NAM IS INDICATING MODEST
SURFACE BASED INSTABILITY ACROSS THE NORTHEAST ZONES TUESDAY THE
LATEST GFS GUIDANCE HAS BACKED OFF SOMEWHAT. ALSO CONSIDERING THAT
THE UPPER LEVEL COLD POOL WILL LAG A BIT...MID LEVEL LAPSE RATES
ARE NOT THE MOST FAVORABLE. CANNOT RULE OUT A RUMBLE OR TWO BUT
WILL LEAVE THUNDER OUT OF THE WEATHER GRIDS AT THIS TIME. THE
FOCUS SHIFTS TO THE EASTERN HALF OF THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY AS THE UPPER TROUGH MOVES OVERHEAD. WESTERLY
UPSLOPE FLOW WILL ENHANCE PRECIP OVER THE EASTERN MOUNTAINS AND
WRAP AROUND MOISTURE WILL REACH THE EASTERN ZONES WHILE THE BASIN
DRIES OUT. EXPECT BREEZY CONDITIONS WITH THE COLD FRONTAL PASSAGE
TUESDAY AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
COLD AIR ADVECTION.
ABOVE NORMAL TEMPERATURES WILL CONTINUE ON MONDAY AS
THE FLATTENED RIDGE HANGS ON FOR ONE MORE DAY. TUESDAY MORNING
WILL START OUT MILD WITH VALLEY TEMPERATURES IN THE UPPER 40S TO
MID 50S AS THE REGION WILL BE IN THE WARM SECTOR AHEAD OF AN
APPROACHING COLD FRONT. MAX TEMPERATURES WILL BE ACHIEVED EARLY
BEFORE THE COLD FRONT SWINGS THROUGH THE INLAND NORTHWEST REACHING
THE IDAHO PANHANDLE BY EARLY AFTERNOON. THIS FRONTAL PASSAGE WILL
BRING TEMPERATURES BELOW SEASONAL NORMALS. 850MB TEMPERATURES
PLUNGE FROM AROUND 17C MONDAY AFTERNOON TO AROUND 6C ON TUESDAY.
THE COOLING TREND WILL CONTINUE AS THE REGION TRANSITIONS TO
NORTHERLY FLOW ON WEDNESDAY. /KELCH
THURSDAY THROUGH SUNDAY...LONG-WAVE MODEL AGREEMENT AND
CONSISTENCY REMAINS GOOD TO FAIR THIS PERIOD. GUIDANCE DEPICTS THE
AXIS OF A BROAD TROUGH ACROSS THE NRN ROCKIES THROUGH DESERT
SOUTHWEST...WITH THE INLAND NW IN A NWLY FLOW. HOWEVER THERE
CONTINUES TO BE A HEALTHY AMOUNT OF RUN-TO-RUN DISAGREEMENT WITH
REGARD TO THE SHORT-WAVE FEATURES DROPPING DOWN IN THIS FLOW.
THURSDAY THROUGH FRIDAY NIGHT...12Z GUIDANCE SHOWS A DISTURBANCE
ROUNDING THE TOP OF THE EASTERN PACIFIC RIDGE AND DIVING INTO THE
AREA. THIS WAS ALSO DEPICTED IN THE 06Z RUN. HOWEVER IN THE 6 TO 7
MODEL RUNS PRIOR...GUIDANCE WAS SHOWING THIS DISTURBANCE TRACKING
FURTHER EAST AND JUST CLIPPING THE AREA. I WOULD LIKE TO SEE A BIT
MORE RUN-TO-RUN CONSISTENCY BEFORE TOTALLY BUYING OFF ON THE
RECENT SOLUTION. OBVIOUSLY RUN-TO-RUN CONSISTENCY BEYOND FRIDAY IS
EQUALLY POOR AND CONFIDENCE IN THE TRACK OF ANY SHORT-WAVE
DISTURBANCES IS BELOW AVERAGE. THE FORECAST LEANS ON THE
CLIMATOLOGY OF THE LARGER-SCALE PATTERN. EACH PERIOD WILL SEE
SLIGHT TO CHANCE POPS ACROSS ALL BUT THE ZONES IN THE LEE OF THE
CASCADES AND DEEPER BASIN. THE BEST CHANCES WILL BE ACROSS THE
ERN/SE ZONES...WHERE THE NWLY FLOW AND THE BEST MOISTURE/INSTABILITY
COMBINE. SOME LOOSE AGREEMENT SUGGESTS SHORT-WAVE RIDGING TRYING
TO DEVELOP BY THE LATE FORECAST PERIODS. THIS WOULD FAVOR HAVING
THE HIGHER PRECIP RISK THURSDAY THROUGH FRIDAY NIGHT...WITH THE
RISK TAPERING DOWN BY NEXT WEEKEND. POPS WERE ALSO RAISED SOME IN
THE THURSDAY TO FRIDAY NIGHT TIME FRAME...TO ACCOUNT FOR THE MORE
WESTERLY TRACK OF THE AFOREMENTIONED DISTURBANCE.
TEMPERATURES ARE PROJECTED TO REMAIN SLIGHTLY BELOW AVERAGE EARLY
THIS PERIOD...PUSHING BACK TOWARD AVERAGE (OR MAYBE SLIGHTLY ABOVE)
BY NEXT SUNDAY. I STILL KEPT THINGS FROM WARMING MUCH ABOVE AVERAGE
UNTIL THERE IS BETTER CONSISTENCY. GUIDANCE SHOWS 850 TEMPS IN THE
MID TO UPPER SINGLE DIGITS THROUGH FRIDAY...POTENTIALLY RECOVERING
TO LOWER TO MID-TEENS BY THE WEEKEND. 1000-500 MB/1000-850 MB
THICKNESSES ALSO BEGIN TO RECOVER AFTER FRIDAY. /JCOTE
&&
.AVIATION...
VFR CONDITIONS THROUGH 00Z TUESDAY FOR TAF SITES. SOME BREEZY
SOUTHWEST WINDS WITH GUSTS CAN BE EXPECTED SUNDAY EVENING...
DECREASING BETWEEN 03-08Z...THEN PICKING UP AGAIN MONDAY TOWARD 18Z.
OTHERWISE LOOK FOR MORE MID AND HIGH CLOUDS.
/JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 56 79 54 64 43 60 / 0 0 20 60 30 30
COEUR DALENE 55 77 52 63 42 59 / 0 0 10 60 40 40
PULLMAN 53 77 53 64 42 58 / 0 0 10 60 40 30
LEWISTON 59 85 59 69 47 64 / 0 0 10 50 30 30
COLVILLE 52 77 50 66 42 63 / 0 10 20 60 30 30
SANDPOINT 51 73 48 62 41 57 / 0 10 20 70 50 40
KELLOGG 52 74 50 60 40 52 / 0 0 10 70 60 50
MOSES LAKE 57 85 56 71 46 69 / 0 0 20 30 10 10
WENATCHEE 60 83 58 69 46 67 / 0 10 30 30 10 10
OMAK 55 80 53 70 44 68 / 0 10 30 40 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS.
WA....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT SUN MAY 18 2008 IDZ001>004-026-027-WAZ031-032-037-038-041>043-191300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY- 549 AM PDT SUN MAY 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES WILL LEAD TO RAPID MOUNTAIN SNOWMELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOUNTAIN SNOWMELT AND HIGH FLOWS ON AREA RIVERS AND STREAMS WILL CONTINUE TO BE A CONCERN THROUGH MID WEEK...BUT SHOULD GRADUALLY TAPER OFF. TEMPERATURES WILL FALL BELOW NORMAL BY TUESDAY. WAZ033>036-044-191300- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WATERVILLE PLATEAU- 549 AM PDT SUN MAY 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103316.